Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 3, 2016, 11:43 PM CDT for Dickey County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 11:43 PM CDT (04:43 UTC)
- Expired
- Aug 4, 2016, 12:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2302 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 19.5
The text
As transmitted.
905 WWUS83 KBIS 040443 SPSBIS SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1143 PM CDT WED AUG 3 2016 NDZ051-040530- DICKEY ND- 1143 PM CDT WED AUG 3 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DICKEY COUNTY UNTIL 1230 AM CDT... AT 1142 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF VERONA TO 9 MILES NORTHWEST OF HECLA. MOVEMENT WAS EAST AT 40 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... OAKES...ELLENDALE...FULLERTON...LUDDEN...GLOVER AND GUELPH. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4594 9867 4629 9831 4628 9801 4593 9801 TIME...MOT...LOC 0442Z 270DEG 34KT 4626 9802 4595 9833 $$ HAMILTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:16 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 3, 11:16 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1116 PM CDT WED AUG 3 2016 .UPDATE... Issued at 1116 PM CDT Wed Aug 3 2016 Storm Prediction Center has allowed the tornado watch to expire. However, it is being replaced in southeastern ND by a new severe thunderstorm watch. This watch includes LaMoure and Dickey counties, which is within the Bismarck NWS forecast area. The severe storms are along the cold front, which is now in LaMoure and Dickey counties...and extends northeastward to near Grand Forks. We will likely be ending the new watch for those 2 counties in an hour or two. Otherwise, scattered thunderstorms had developed over central ND. It appears they are developing along another leading edge of upper level impulse energy emanating from the large upper level low, which is in southeastern Saskatchewan. This convection is expected to continue and move east across the area early Thursday morning, but severe weather is not expected with these storms. UPDATE Issued at 1001 PM CDT Wed Aug 3 2016 Quick update to increase thunderstorm chances from Foster/Stutsman counties south and southwestward to Logan and McIntosh counties with line of storms developing along the cold front. Other scattered, but weaker, convection starting up in south central and southwestern ND. UPDATE Issued at 908 PM CDT Wed Aug 3 2016 Cold front continues to push east with convection sliding over the northern James River Valley. Potential still exits for some severe weather over the James River Valley region with the progressing front and ample instability ahead of it, though coverage will be lower. Therefore have pulled thunderstorm chances down a bit. Updates have been sent. UPDATE Issued at 603 PM CDT Wed Aug 3 2016 Strong convection has developed over north central North Dakota where a large tornado developed earlier. Further south...cold front continues to gradually work east approaching the Bismarck area. Convection has been reluctant to develop so far. Short term models are showing a few different solutions but try to develop the convection in the next hour or two. Fly in the ointment might be a cap developing that some models are trying to suggest, but will have to look at the latest sounding going up in a bit to see if it is legitimate. Therefore...will continue the severe threat. && .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Aug 3 2016 Current surface analysis places low near the intersection of the North Dakota, Montana, and Saskatchewan borders. Cold front now loops down over western North Dakota to the east of a Tioga to Dickinson line while warm front lifts north into southern Saskatchewan/Manitoba. Moisture continues to surge into the area in the wake of the warm front, with a broad swath of 70 degree or higher dewpoints over central and eastern North Dakota. Upper level analysis places upper low sliding along the international border, now located near the Alberta and Saskatchewan border. Variety of waves continue to lift ahead of the low. For late this afternoon into this evening...focal point for robust convection to start will be along and ahead of the aforementioned cold front. Latest high resolution models expect development to start around the 22-23Z timeframe. As has been previously advertised, ahead of the front in the area of high moisture a broad area of unbridled cape values of 3500 j/kg or greater have developed. Deep layer shear will also be on the increase with the gradual advancement of upper low. A potpourri of severe weather will be possible with the greatest threat being large hail given the very strong instability. A tornado or two cannot be ruled out...particularly early in the event when storms are expected to be more isolated. As time goes on, upscale growth is expected as the front pushes eastward forming a line and increasing the damaging wind threat. Storms are expected to be east of the area by late tonight. On Thursday...Surface low pushes from southeastern Manitoba into southern Ontario as cold front slides its way through the midwest. Breezy conditions expected with tightening pressure gradient in the wake of the low, along with cooler conditions. A few showers possible over northern locations in cyclonic flow as the upper low passes to the north and off to the northeast. Quiet weather expected to end the week as weak upper level ridging develops over the area. Temperatures will gradually warm towards average. .LONG TERM...(Sunday through Wednesday) Issued at 244 PM CDT Wed Aug 3 2016 Concern for the long term period is a similar pattern setting up Sunday through Tuesday, as what we are currently seeing in the short term period. That is to say that another closed upper low drops into the far Pacific northwest Sunday. This induces broad ridging into the northern plains with southwest flow aloft once again developing. A lead shortwave trough is expected to push through Sunday night through Monday night producing a good chance for showers and thunderstorms. The ECMWF shows the main upper low will follow, with a path similar to todays short term upper low, which moves into southeast Alberta by 06z Wednesday. Pattern recognition in this scenario suggests we could be looking for another round of severe weather Tuesday night through Wednesday of next week. The GFS is similar to the ECMWF through Tuesday, but then stalls the upper low Wednesday across north central Montana before dropping south into southeast Idaho Thursday. Bottom line is an unsettled pattern with chances for thunderstorms, possibly severe, Monday through Wednesday. Highs will be in the 80s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 603 PM CDT Wed Aug 3 2016 Thunderstorms are expected to develop early this evening along a north to south orientated cold front passing through KBIS. Some of these storms may become severe with large hail and damaging wind gusts. The storms will progress east this evening and increase in coverage...affecting the KJMS terminal. Storms should push to the east of the area by late tonight. Localized MVFR cigs will be possible on Thursday, though most areas will remain VFR. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JV SHORT TERM...JJS LONG TERM...KS AVIATION...JJS
Hazardous weather outlook, Aug 3, 7:33 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 733 PM CDT WED AUG 3 2016 NDZ023-025-035>037-045>048-050-051-050045- WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 733 PM CDT WED AUG 3 2016 /633 PM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THROUGH PORTIONS OF SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. PRIMARY THREATS INCLUDE VERY LARGE HAIL POSSIBLY IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS...AND SOME TORNADOES. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE IN SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT OVER CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. NDZ001>005-009>013-017>022-031>034-040>044-050045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS- 733 PM CDT WED AUG 3 2016 /633 PM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF THE AREA TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 3, 8:01 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 3 2016
NDZ023-040115-
WELLS ND-
801 PM CDT WED AUG 3 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
815 PM CDT...
AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CATHAY...OR 21 MILES NORTHWEST OF CARRINGTON...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. ROTATION HAS ALSO BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BREMEN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
NORTH DAKOTA.
LAT...LON 4765 9948 4785 9950 4785 9930 4784 9929
4767 9930 4767 9927 4765 9927
TIME...MOT...LOC 0100Z 260DEG 23KT 4770 9939
JONESLocal storm report, Aug 3, 8:29 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FUNNEL CLOUD 5 NE HAMBERG 47.82N 99.44W
08/03/2016 WELLS ND TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNELS. .
&&
KSLocal storm report, Aug 3, 8:42 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FUNNEL CLOUD 5 NE HAMBERG 47.82N 99.44W
08/03/2016 WELLS ND TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNELS. DID NOT SEE
CONTACT ON GROUND. RAPID ROTATION, LASTED
ABOUT 5 MINUTES. THE DURATION OF THE FUNNEL
CLOUD EVENT WAS 5 MINUTES.
&&
KSSpecial weather statement, Aug 3, 10:49 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 PM CDT WED AUG 3 2016
NDZ051-040445-
DICKEY ND-
1049 PM CDT WED AUG 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKEY COUNTY UNTIL
1145 PM CDT...
AT 1049 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF EDGELEY TO 6 MILES NORTHWEST OF
SPRING CREEK COLONY. MOVEMENT WAS EAST AT 40 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...FULLERTON...FORBES...LUDDEN...MONANGO...GUELPH...
MERRICOURT AND GLOVER.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
NORTH DAKOTA.
LAT...LON 4594 9901 4606 9901 4628 9879 4628 9801
4593 9801
TIME...MOT...LOC 0349Z 268DEG 35KT 4628 9869 4596 9900
HAMILTONSpecial weather statement, Aug 3, 11:02 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1102 PM CDT WED AUG 3 2016 NDZ048-040500- LA MOURE ND- 1102 PM CDT WED AUG 3 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAMOURE COUNTY UNTIL MIDNIGHT CDT... AT 1102 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR LITCHVILLE TO 7 MILES SOUTHEAST OF EDGELEY. MOVEMENT WAS EAST AT 40 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... EDGELEY...LAMOURE...MARION...VERONA...DICKEY...GRAND RAPIDS AND BERLIN. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4628 9881 4663 9845 4663 9804 4628 9803 TIME...MOT...LOC 0402Z 271DEG 33KT 4661 9819 4628 9862 HAMILTON
Special weather statement, Aug 3, 11:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1143 PM CDT WED AUG 3 2016 NDZ051-040530- DICKEY ND- 1143 PM CDT WED AUG 3 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DICKEY COUNTY UNTIL 1230 AM CDT... AT 1142 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF VERONA TO 9 MILES NORTHWEST OF HECLA. MOVEMENT WAS EAST AT 40 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... OAKES...ELLENDALE...FULLERTON...LUDDEN...GLOVER AND GUELPH. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4594 9867 4629 9831 4628 9801 4593 9801 TIME...MOT...LOC 0442Z 270DEG 34KT 4626 9802 4595 9833 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:11 PM CDT | Special Weather Statement | BIS | Wells | 49 min |
| Aug 3, 8:01 PM CDT | Special Weather Statement | BIS | Wells | 14 min |
| Aug 3, 9:48 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 57 min |
| Aug 3, 9:58 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 62 min |
| Aug 3, 10:05 PM CDT | Tornado Warning | BIS | McIntosh | 25 min |
| Aug 3, 10:49 PM CDT | Special Weather Statement | BIS | Dickey | 56 min |
| Aug 3, 11:02 PM CDT | Special Weather Statement | BIS | LaMoure | 58 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.